Kybernetika 54 no. 5, 921-936, 2018

On the accuracy of approximation of the distribution of negative-binomial random sums by the gamma distribution

Tran Loc Hung and Tran Ngoc HauDOI: 10.14736/kyb-2018-5-0921


The main goal of this paper is to study the accuracy of approximation for the distributions of negative-binomial random sums of independent, identically distributed random variables by the gamma distribution.


gamma distribution, negative-binomial random sums, Trotter's distance


60F05, 60G50


  1. H. Bevrani, V. E. Bening and V. Yu. Korolev: On the accuracy of approximation of the negative-binomial distribution by the gamma distribution and convergence rate of the distributions of some statistics to the Student distribution. J. Math. Sci. 205 (2015), 1, 34-44.   DOI:10.1007/s10958-015-2227-6
  2. M. Brown: Error bound for exponential approximations of geometric convolutions. Ann. Probab. 18 (1990), 3, 1388-1402.   DOI:10.1214/aop/1176990750
  3. P. L. Butzer, L. Hahn, U. and Westphal: On the rate of approximation in the central limit theorem. J. Approx. Theory 13 (1975), 327-340.   DOI:10.1016/0021-9045(75)90042-8
  4. P. L. Butzer and L. Hahn: General theorems on rates of convergence in distribution of random variables I. General limit theorems. J. Multivariate Anal. 8 (1978), 181-201.   DOI:10.1016/0047-259x(78)90071-4
  5. P. L. Butzer, H. Kirschfink and D. Schulz: An extension of the Lindeberg-Trotter operator-theoretic approach to limit theorems for dependent random variables. Acta Sci. Math. 51 (1987), 423-433.   CrossRef
  6. S. V. Gavrilenko, V. N. Zubov and V. Yu. Korolev: The rate of convergence of the distributions of regular statistics constructed from samples with negatively binomially distributed random sizes to the student distribution. J. Math. Sci. 220 (2017), 6, 701-713.   DOI:10.1007/s10958-016-3213-3
  7. J. Grandell: Risk Theory and geometric sums. Inform. Processes 2 (2002) 2, 180-181.   CrossRef
  8. A. Gut: Probability: A Graduate Course. Springer Texts in Statistics. Springer, New York 2005.   CrossRef
  9. R. V. Hogg, J. W. McKean and A. T. Craig: Introduction to Mathematical Statistics. Seventh edition. Pearson Education, Inc. 2013.   CrossRef
  10. T. L. Hung: On a Probability metric based on Trotter operator. Vietnam J. Math. 35 (2007), 1, 22-33.   CrossRef
  11. T. L. Hung: On the rate of convergence in limit theorems for geometric sums. Southeast Asian J. Sci. 2 (2013) 2, 117-130.   CrossRef
  12. V. Kalashnikov: Geometric Sums: Bounds for Rare Events with Applications. Kluwer Academic Publisher 1997.   CrossRef
  13. H. Kirschfink: The generalized Trotter operator and weak convergence of dependent random variables in different probability metrics. Results Math. 15 (1989), 294-323.   CrossRef
  14. V. Yu. Korolev: Convergence of random sequences with independent random indices. I (in Russian). Teor. Veroyatnost. i Primenen. 39 (1994), 2, 313-333; translation in Theory Probab. Appl. 39 (1995), 2, 282-297.   CrossRef
  15. V. M. Kruglov and V. Yu. Korolev: Limit theorems for Random Sums (in Russian). Moskov. Gos. Univ., Moscow 1990.   CrossRef
  16. M. T. Malinowski: Geometrically strictly semi-stable law as the limit laws. Discuss. Math. Probab. Statist. 27 (2007), 79-97.   CrossRef
  17. E. Peköz and A. Röllin: New rates for exponential approximation and the theorems of Rényi and Yaglom. Ann. Probab. 39 (2011), 2, 587-608.   DOI:10.1214/10-aop559
  18. E. Peköz, A. Röllin and N. Ross: Generalized Gamma approximation with rates for urns, walks and trees. Ann. Probab. 44 (2016) 3, 1776-1816.   DOI:10.1214/15-aop1010
  19. A. Rényi: Probability Theory. North-Holland Series in Applied Mathematics and Mechanics 10, North-Holland Publishing Co., Amsterdam-London; American Elsevier Publishing Co., Inc., New York. 1970.   CrossRef
  20. Z. Rychlick: A central limit theorem for sums of a random number of independent random variables. Coll. Math. 35 (1976), 147-158.   CrossRef
  21. J. K. Sunklodas: On the normal approximation of a negative binomial random sum. Lith. Math. J. 55 (2015), 1, 150-158.   CrossRef
  22. H. F. Trotter: An elementary proof of the central limit theorem. Arch. Math. 10 (1959), 226-234.   CrossRef